Advertisement

Annales Henri Poincaré

, Volume 18, Issue 10, pp 3399–3426 | Cite as

Hausdorff Closed Limits and Rigidity in Lorentzian Geometry

  • Gregory J. Galloway
  • Carlos Vega
Article

Abstract

We begin with a basic exploration of the (point-set topological) notion of Hausdorff closed limits in the spacetime setting. Specifically, we show that this notion of limit is well suited to sequences of achronal sets, and use this to generalize the ‘achronal limits’ introduced by the authors in Galloway and Vega (Ann Henri Poincaré 15(11):2241–2279, 2014). This, in turn, allows for a broad generalization of the notion of Lorentzian horosphere introduced in Galloway and Vega (2014). We prove a new rigidity result for such horospheres, which in a sense encodes various spacetime splitting results, including the basic Lorentzian splitting theorem. We use this to give a partial proof of the Bartnik splitting conjecture (Bartnik in Commun Math Phys 117(4):615–624, 1988), under a new condition involving past and future Cauchy horospheres, which is weaker than those considered in Galloway (Some rigidity results for spatially closed spacetimes. Mathematics of gravitation, part I (Warsaw, 1996), Banach Center Publications, vol 41, Polish Academy of Science, Warsaw, pp 21–34, 1996) and Galloway and Vega (2014). We close with some observations on spacetimes with spacelike causal boundary, including a rigidity result in the positive cosmological constant case.

Preview

Unable to display preview. Download preview PDF.

Unable to display preview. Download preview PDF.

References

  1. 1.
    Andersson, L., Galloway, G.J.: dS/CFT and spacetime topology. Adv. Theor. Math. Phys. 6(2), 307–327 (2002)MathSciNetCrossRefzbMATHGoogle Scholar
  2. 2.
    Andersson, L., Galloway, G.J., Howard, R.: A strong maximum principle for weak solutions of quasi-linear elliptic equations with applications to Lorentzian and Riemannian geometry. Commun. Pure Appl. Math. 51(6), 581–624 (1998)MathSciNetCrossRefzbMATHGoogle Scholar
  3. 3.
    Bartnik, R.: Remarks on cosmological spacetimes and constant mean curvature surfaces. Commun. Math. Phys. 117(4), 615–624 (1988)ADSMathSciNetCrossRefzbMATHGoogle Scholar
  4. 4.
    Beem, J.K., Ehrlich, P.E., Easley, K.L.: Global Lorentzian Geometry. Monographs and Textbooks in Pure and Applied Mathematics, vol. 202, 2nd edn. Marcel Dekker Inc., New York (1996)zbMATHGoogle Scholar
  5. 5.
    Busemann, H.: The Geometry of Geodesics. Academic Press INC., New York (1955)zbMATHGoogle Scholar
  6. 6.
    d’Inverno, R.: Introducing Einstein’s Relativity. The Clarendon Press, Oxford University Press, New York (1992)zbMATHGoogle Scholar
  7. 7.
    Ehrlich, P.E., Galloway, G.J.: Timelike lines. Class. Quantum Gravity 7(3), 297 (1990)ADSMathSciNetCrossRefzbMATHGoogle Scholar
  8. 8.
    Eschenburg, J.-H.: The splitting theorem for space-times with strong energy condition. J. Differ. Geom. 27(3), 477–491 (1988)MathSciNetCrossRefzbMATHGoogle Scholar
  9. 9.
    Eschenburg, J.-H., Galloway, G.J.: Lines in space-times. Commun. Math. Phys. 148(1), 209–216 (1992)ADSMathSciNetCrossRefzbMATHGoogle Scholar
  10. 10.
    Galloway, G.J.: Curvature, causality and completeness in space-times with causally complete spacelike slices. Math. Proc. Camb. Philos. Soc. 99(2), 367–375 (1986)MathSciNetCrossRefzbMATHGoogle Scholar
  11. 11.
    Galloway, G.J.: Some Rigidity Results for Spatially Closed Spacetimes. Mathematics of Gravitation, Part I (Warsaw, 1996), Banach Center Publications, vol. 41, pp. 21–34. Polish Academy of Science, Warsaw (1997)Google Scholar
  12. 12.
    Galloway, G.J.: Maximum principles for null hypersurfaces and null splitting theorems. Ann. Henri Poincaré 1(3), 543–567 (2000)ADSMathSciNetCrossRefzbMATHGoogle Scholar
  13. 13.
    Galloway, G.J., Horta, A.: Regularity of Lorentzian Busemann functions. Trans. Am. Math. Soc. 348(5), 2063–2084 (1996)MathSciNetCrossRefzbMATHGoogle Scholar
  14. 14.
    Galloway, G.J., Vega, C.: Achronal limits, Lorentzian spheres, and splitting. Ann. Henri Poincaré 15(11), 2241–2279 (2014)ADSMathSciNetCrossRefzbMATHGoogle Scholar
  15. 15.
    Geroch, R., Kronheimer, E.H., Penrose, R.: Ideal points in space-time. Proc. R. Soc. Lond. A Math. Phys. Eng. Sci. 327(1571), 545–567 (1972)ADSMathSciNetCrossRefzbMATHGoogle Scholar
  16. 16.
    Harris, S.G.: On maximal geodesic-diameter and causality in Lorentz manifolds. Mathematische Annalen 261(3), 307–313 (1982)MathSciNetCrossRefzbMATHGoogle Scholar
  17. 17.
    Hausdorff, F.: Set Theory. Chelsea Publishing Company, New York (1957)zbMATHGoogle Scholar
  18. 18.
    Hawking, S.W., Ellis, G.F.R.: The Large Scale Structure of Space-Time. Cambridge Monographs on Mathematical Physics, No. 1. Cambridge University Press, London (1973)CrossRefzbMATHGoogle Scholar
  19. 19.
    Karcher, H.: Riemannian Comparison Constructions. Global Differential Geometry, MAA Studies in Mathematics, vol. 27. Mathematical Association of America, Washington (1989)zbMATHGoogle Scholar
  20. 20.
    O’Neill, B.: Semi-Riemannian Geometry. Pure and Applied Mathematics, vol. 103. Academic Press Inc. [Harcourt Brace Jovanovich Publishers], New York (1983)zbMATHGoogle Scholar
  21. 21.
    Papadopoulos, A.: Metric Spaces, Convexity and Nonpositive Curvature. European Mathematical Society, Zurich (2005)zbMATHGoogle Scholar
  22. 22.
    Penrose, R.: Techniques of Differential Topology in Relativity. Conference Board of the Mathematical Sciences Regional Conference Series in Applied Mathematics, No. 7. Society for Industrial and Applied Mathematics, Philadelphia (1972)CrossRefzbMATHGoogle Scholar
  23. 23.
    Wald, R.M.: General Relativity. University of Chicago Press, Chicago (1984)CrossRefzbMATHGoogle Scholar
  24. 24.
    Wald, R.M., Yip, P.: On the existence of simultaneous synchronous coordinates in spacetimes with spacelike singularities. J. Math. Phys. 22, 2659–2665 (1981)ADSMathSciNetCrossRefGoogle Scholar
  25. 25.
    Yau, S.-T.: Problem section. Ann. Math. Stud. 102, 669–706 (1982)MathSciNetGoogle Scholar

Copyright information

© Springer International Publishing AG 2017

Authors and Affiliations

  1. 1.Department of MathematicsUniversity of MiamiCoral GablesUSA
  2. 2.Department of MathematicsSaint Louis UniversitySaint LouisUSA

Personalised recommendations